• Hi. It’s great to see you. Welcome!

    Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life. Amongst our membership there is a wealth of expertise that has been developed through having to deal with mental health issues.

    We are an actively moderated forum with a team of experienced moderators. We also have a specialist safety team that works extra hard to keep the forum safe for visitors and members.

    Register now to access many more features and forums!

  • Safety Notice: This section on Psychiatric Drugs/Medications enables people to share their personal experiences of using such drugs/medications. Always seek the advice of your doctor, psychiatrist or other qualified health professional before making any changes to your medications or with any questions you may have regarding drugs/medications. In considering coming off psychiatric drugs it is very important that you are aware that most psychiatric drugs can cause withdrawal reactions, sometimes including life-threatening emotional and physical withdrawal problems. In short, it is not only dangerous to start taking psychiatric drugs, it can also be dangerous to stop them. Withdrawal from psychiatric drugs should only be done carefully under experienced clinical supervision.

GP advising to stop 20mg citalopram cold turkey.

Cazcat

Cazcat

Well-known member
Staff Member on Leave
Joined
Sep 12, 2013
Messages
2,423
My husband suffers from episodes of psychosis and depression. He has been on 20mg citalopram for about 8 years and every time a GP has tried to reduce it to 10mg his mental health has rapidly deteioriated and he has either had what we now realise was a psychotic episode and/or become suicidal. Since the psychosis has been diagnosed 5 years ago he has started on 20mg Aripiprazole and is much more well and stable although any medication changes with his antipsychotics have led to relapses until the new dose is titrated.

The last 6 months or so he has had frequent episodes of vomiting in the morning after breakfast (he normally takes his medication with breakfast). He has finally had a telephone appointment with a GP this evening who has told him to stop the citalopram cold turkey :scared: and keep an eye on his mood!

I'm not particularly happy especially as he has had bad withdrawal from citalopram in the past and feel that a review with his psychiatrist would have been sensible before this kind of change. Also it's a blinking Friday evening and his mental health team don't work weekends, which doesn't seem like great timing. Will get him to call out of hours if things look like deteriorating, but feeling a bit nervous. I don't trust the GPs when it comes to psychiatric med changes as I've had several arguments about my own medications with one of them recently. Grrr.
 
N

natalie

Well-known member
Joined
Aug 1, 2014
Messages
12,681
I would contact the crisis team, they can reassess him, or, better still find a GP who speclaises along side of other things, for mental health wellfare. Just so happens, I have an excellent group particularly one of GPs, who seriously has a strong interest and knows my mental health history and for the fact, I am on med, just can't come off it. So I would seek, a different practice, and one who specialises in mental health senarios.

i would certainly update the crisis team, to inform them of your worries.


I am terribly sorry this has happened, and one shouldn't never ever stop medication, cold turkey and I don't also not very much like the sound of that.
 
Mayflower7

Mayflower7

Well-known member
Moderator
Joined
Jan 4, 2013
Messages
11,074
Location
England
Hi Cazcat,
I can see your concerns, you know him better than anyone.
I'd contact the crisis team like Natalie suggested, see what they recommend.
Hope he will be okay.
Take care
 
Cazcat

Cazcat

Well-known member
Staff Member on Leave
Joined
Sep 12, 2013
Messages
2,423
I have definately been considering ringing them for advice, will have a chat with him about it as ultimately his decision. If not I will definately speak to his CPN Monday and make them aware of my concerns. He rarely sees his GP for mental health as his CPN and psychiatrist normally deal with all his mental health needs. My current impression of the GPs at our practice is that they don't have much of a clue about mental health. One of the professionals involved has recently told me one of them is an idiot for trying to change my antidepressants recently and the other one gave my husband a random made up mental health diagnosis based on misunderstanding the letter from his psychiatrist so my faith in them is limited. I would consider my husband and I experts in our own mental health.
 
Thread starter Similar threads Forum Replies Date
D Psychiatric Drugs/Medications 6
Top